Tags

Type your tag names separated by a space and hit enter

[Acute catatonic syndrome after neuroleptic malignant syndrome].
Encephale. 2005 Nov-Dec; 31(6 Pt 1):705-9.E

Abstract

We report the case of a young woman who deve-loped catatonic syndrome a few days after neuroleptic mali-gnant syndrome (NMS), arising the problem of the chronology of both affections. A 20-year old woman with an history of bipolar disorder, experienced an acute manic syndrome that made hospitalization necessary. Fourteen days after loxa-pine prescription, the patient developed a NMS (DSM IV criteria) dyskinesia, dysphagia, fever and alteration of cons-ciousness. Hepatic transaminases and muscular enzymes increased. Neuroleptic was immediately interrupted and benzodiazepines (Lorazepam) was started. Biological parameters were normalized after 7 days, hyperpyrexia decreased and extrapyramidal symptoms disappeared but manic symptoms persisted. Two weeks later, the patient presented nega-tivism, rigidity of the four limb, catalepsia and hyperpyrexia. She also had been anxious for death and presented auditory hallucinations. Bacteriological samples and computed tomography were normal. This catatonic symptoms did not decreased and electroconvulsive therapy (ECT) was necessary. After six ECT, she started standing up, walking, taking food and speaking. After 12 ECT, the clinical state was the same as it was before the acute episod. The patient was then treated with valproate and lorazepam for anxiety symptoms. Acute catatonie, a rare and life-threatening acute syndrome was described in psychosis before the advent of neuroleptic drugs. It's characterized by hyperexia, stupor alternated with exctement, rigidity. Many etiolologic factors have been reported for this affection: psychogenic, organic or toxic. Neuroletic malignant syndrome is a potentially fatal complication of neuroleptic treatment occuring in about 1% of patients treated with neuroleptic. This syndrome is characterised by consciousness alteration, extrapyramidal symptoms, autonomic and thermic disorders. Similar clinical and biological features in catatonia and neuroleptic malignant syndrome (NMS) suggest a relationship between both affections and common physiopathological mechanisms and neurochemical basis: a central dopamine deficiency. We believe like many authors that catatonia and NMS are two aspects of a same disease, arising the question of chronology of both affections: NMS precipitates catatonia evolution. In the same way, Revuelta reported a case of patient who presented a lethal catatonia worsened by neuroleptic malignant syndrome. Neuroleptic malignant syndrome may be related to a dopamine deficiency, predominantly in the basal ganglia and antérior hypothalamus. Dopaminergic impairment has also been postulated to explain hyperthermia and catatonic signs in acute catatonie. ECT increases cerebral concentrations of dopamine, GABA and noradrelanine. The efficacy of ECT also argues for the dopaminergic hypothesis. A relation between those syndromes are complexes. A catatonic syndrome is regard as an acute form of malignant syndrome. In the other way, a severity scores of malignant syndrome are correlated among catatonic signs. In this case report, we suggest that the neuroleptic malignant syndrome accelerate the evolution to catatonic syndrome.

Authors+Show Affiliations

Centre Psychiatrique Universitaire Ibn Rochd, Maroc.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
English Abstract
Journal Article

Language

fre

PubMed ID

16462690

Citation

Benjelloun, G, et al. "[Acute Catatonic Syndrome After Neuroleptic Malignant Syndrome]." L'Encephale, vol. 31, no. 6 Pt 1, 2005, pp. 705-9.
Benjelloun G, Jehel L, Abgrall G, et al. [Acute catatonic syndrome after neuroleptic malignant syndrome]. Encephale. 2005;31(6 Pt 1):705-9.
Benjelloun, G., Jehel, L., Abgrall, G., Pelissolo, A., & Allilaire, J. (2005). [Acute catatonic syndrome after neuroleptic malignant syndrome]. L'Encephale, 31(6 Pt 1), 705-9.
Benjelloun G, et al. [Acute Catatonic Syndrome After Neuroleptic Malignant Syndrome]. Encephale. 2005 Nov-Dec;31(6 Pt 1):705-9. PubMed PMID: 16462690.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Acute catatonic syndrome after neuroleptic malignant syndrome]. AU - Benjelloun,G, AU - Jehel,L, AU - Abgrall,G, AU - Pelissolo,A, AU - Allilaire,Jf, PY - 2006/2/8/pubmed PY - 2006/3/11/medline PY - 2006/2/8/entrez SP - 705 EP - 9 JF - L'Encephale JO - Encephale VL - 31 IS - 6 Pt 1 N2 - We report the case of a young woman who deve-loped catatonic syndrome a few days after neuroleptic mali-gnant syndrome (NMS), arising the problem of the chronology of both affections. A 20-year old woman with an history of bipolar disorder, experienced an acute manic syndrome that made hospitalization necessary. Fourteen days after loxa-pine prescription, the patient developed a NMS (DSM IV criteria) dyskinesia, dysphagia, fever and alteration of cons-ciousness. Hepatic transaminases and muscular enzymes increased. Neuroleptic was immediately interrupted and benzodiazepines (Lorazepam) was started. Biological parameters were normalized after 7 days, hyperpyrexia decreased and extrapyramidal symptoms disappeared but manic symptoms persisted. Two weeks later, the patient presented nega-tivism, rigidity of the four limb, catalepsia and hyperpyrexia. She also had been anxious for death and presented auditory hallucinations. Bacteriological samples and computed tomography were normal. This catatonic symptoms did not decreased and electroconvulsive therapy (ECT) was necessary. After six ECT, she started standing up, walking, taking food and speaking. After 12 ECT, the clinical state was the same as it was before the acute episod. The patient was then treated with valproate and lorazepam for anxiety symptoms. Acute catatonie, a rare and life-threatening acute syndrome was described in psychosis before the advent of neuroleptic drugs. It's characterized by hyperexia, stupor alternated with exctement, rigidity. Many etiolologic factors have been reported for this affection: psychogenic, organic or toxic. Neuroletic malignant syndrome is a potentially fatal complication of neuroleptic treatment occuring in about 1% of patients treated with neuroleptic. This syndrome is characterised by consciousness alteration, extrapyramidal symptoms, autonomic and thermic disorders. Similar clinical and biological features in catatonia and neuroleptic malignant syndrome (NMS) suggest a relationship between both affections and common physiopathological mechanisms and neurochemical basis: a central dopamine deficiency. We believe like many authors that catatonia and NMS are two aspects of a same disease, arising the question of chronology of both affections: NMS precipitates catatonia evolution. In the same way, Revuelta reported a case of patient who presented a lethal catatonia worsened by neuroleptic malignant syndrome. Neuroleptic malignant syndrome may be related to a dopamine deficiency, predominantly in the basal ganglia and antérior hypothalamus. Dopaminergic impairment has also been postulated to explain hyperthermia and catatonic signs in acute catatonie. ECT increases cerebral concentrations of dopamine, GABA and noradrelanine. The efficacy of ECT also argues for the dopaminergic hypothesis. A relation between those syndromes are complexes. A catatonic syndrome is regard as an acute form of malignant syndrome. In the other way, a severity scores of malignant syndrome are correlated among catatonic signs. In this case report, we suggest that the neuroleptic malignant syndrome accelerate the evolution to catatonic syndrome. SN - 0013-7006 UR - https://www.unboundmedicine.com/medline/citation/16462690/[Acute_catatonic_syndrome_after_neuroleptic_malignant_syndrome]_ L2 - https://linkinghub.elsevier.com/retrieve/pii/MDOI-ENC-12-2005-31-6-C1-0013-7006-101019-200520386 DB - PRIME DP - Unbound Medicine ER -